Audio Life Hearing Center- Knoxville, TN

Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s natural to check out the possible side effects. You want to know if you can expect to get nauseous or if it will cause you to have dry mouth. There is a more severe possible side effect that you may not know about which is hearing loss. It’s a condition medical experts call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, typically beginning with high frequencies then expanding to include lower ones.

Along with the drugs that can lead to hearing loss, there are some that cause tinnitus only. If you hear phantom noises, that might be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

When you discontinue the medication, the tinnitus generally stops. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might better know as aspirin. The hearing issues caused by these drugs are normally reversible when you stop taking them.

Antibiotics rank a close second for common ototoxic medications. Not all antibiotics are ototoxic, though. Some that aren’t which you may have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

As with the pain relievers, the issue clears up once you quit taking the antibiotic. The common list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Caffeine
  • Tonic water
  • Marijuana
  • Nicotine

You are exposing yourself to something that might cause tinnitus every time you have your morning coffee. The good news is it will clear up once the drug leaves your system. Some drugs, ironically, which doctors give to treat tinnitus are actually on the list of culprits.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The prescribed amount should be less than what triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They differ depending on the medication and your ear health. Generally, you can expect anything from mildly annoying to totally incapacitating.

Look for:

  • Blurring vision
  • Tinnitus
  • Hearing loss on one or both sides
  • Poor balance
  • Vomiting
  • Difficulty walking

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You always should take the medication your doctor recommends. Don’t forget that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today